Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Denver/Boulder, CO

August 19, 2020Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 19, 2020, 6:49 PM MDT for Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 6:49 PM MDT (00:49 UTC)
Expired
Aug 19, 2020, 7:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO

County Lincoln County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS85 KBOU 200049
SPSBOU

Special Weather Statement
National Weather Service Denver CO
649 PM MDT Wed Aug 19 2020
 
COZ046-047-200130-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
649 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm over
Limon, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Limon, Hugo, Arriba and Genoa. 

LAT...LON 3956 10369 3956 10316 3902 10316 3900 10374
TIME...MOT...LOC 0048Z 300DEG 17KT 3927 10366 

$$

MEIER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:59 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 2:59 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Wed Aug 19 2020

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM MDT Wed Aug 19 2020

The ridge of high pressure continues to remain just upstream of
Colorado. From this evening through Thursday the core of the high
inches southward into Arizona. We'll continue to be under weak
northwest flow aloft, and with our proximity to the center of the
ridge, we will continue to be hot tomorrow with highs again easily
reaching the 90s across the plains, and upper 70s to low 80s in
the mountain valleys and higher foothills. First, tonight the
convection should be east of the I-25 urban corridor by 7 PM, then
the rest of Colorado by 9 or 10 PM. Skies will clear by sunrise
(other than the smoke), resulting in lows around 60 across the
plains and the 40s in the high country.

While still hot, moisture will increase Thursday across the West
Slope with PW into the 0.5-0.7" range, and around 1.0" across the
plains. Most of the PW increase is due to mid- and upper-level
moisture moving clockwise around the ridge of high pressure,
because the low-levels will remain rather dry across our area. Td
in the 40s will be the norm across the plains despite southeast
flow off the deck, with 30s in the mountain valleys. The limited
surface moisture will result in weak instability and loads of
evaporative potential for storms that form. We expect isolated to
widely scattered showers and storms to form across the mountains
between 11-2 PM, then move east during the early afternoon hours.
A few storms or a line of storms should continue to hold together
across the eastern plains through 5-7 PM. Rainfall amounts will
be light, but under the strongest storms a tenth or two is
possible. Gusty outflow winds 30-45 mph and lightning will be the
main impacts from the afternoon/evening convection.

Finally, the smoke. It will continue to plague the West Slope,
settling in the valleys and canyons each morning trapped under the
nocturnal inversion. It will remain thickest there throughout the
day, closest to the fires. Across the east slopes and adjacent
plains, the near-surface smoke will be around but not in as high
concentrations as we saw several days ago. You will still notice
it of course, and the smoke will generally be along the Front
Range southward to the Palmer Divide. The steering flow will
bring smoke to the Palmer Divide throughout the day and all of
Summit and Park Counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM MDT Wed Aug 19 2020

A few scattered showers and thunderstorms will likely continue
through the first few hours of the overnight Thursday night...
with CAMs suggesting most of this activity will be constrained to
the eastern plains and near the mountains. This activity should
wane through the overnight hours as instability decreases and
shifts eastwards.

Otherwise, the large scale pattern remains firmly entrenched over
much of the CONUS through at least the next several days... with
above normal temperatures and dry conditions expected. The upper
level ridge will slowly shift eastward Friday and into this
weekend, which will decrease PWATs below 0.40 inches, with even
drier values in the far western portions of the CWA. With limited
moisture availability... only very slight chances for
precipitation expected in the mountains Friday and Saturday. The
upper level ridge stays centered near or just to the west of the
CWA through the start of next week, but a slow increase in mid to
upper level moisture is expected, bringing better chances for
isolated convection... particularly over the more mountainous
terrain.

By Weds/Thurs... model solutions begin to diverge. The general
consensus between the GFS/ECM is for the ridge to slowly flatten
and weaken Monday through Wednesday... with the GFS weakening the
ridge considerably more than the Euro and Euro ensemble. However,
both support an increased chance for precipitation towards the end
of the forecast period... though confidence is low in any given
solution. Unfortunately, the weakening ridge will not provide a
substantial shift in the overall temperature pattern... with highs
in the 90s across the plains expected to continue at least
through the forecast period, if not further.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 259 PM MDT Wed Aug 19 2020

VFR expected through Thursday. Convective activity is ongoing near
the terminals, but is weak. We still expect one or two gustfronts
to impact the terminals with shifting winds (probably NW). Winds
could gust to 40 kts at DEN, weaker at APA and BJC. The threat of
those gust fronts diminishes quickly after 7PM. Any convection
should be east of the terminals by then too. Expect SSW drainage
winds tonight at DEN and APA (8-12 kts), and W at BJC. On
Thursday, more of the same but probably less convective coverage.
Any convection that gets going will generate strong and gusty
winds. The activity should begin by 2 or 3 PM and move east by 8
PM.

&&

.FIRE WEATHER...
Issued at 259 PM MDT Wed Aug 19 2020

Even without significant winds fires in our area have been able to
grow rapidly because of the heat, low humidity, and drought
conditions. Even though moisture will be on the increase Thursday,
the ensuing convection is not expected to be widespread enough to
generate wetting rains. Worse yet, we expect lightning with the
activity starting around noon in the mountains. The convection is
likely to generate outflow winds 25-40 mph during the afternoon
hours. For these reasons, have opted for a Fire Wx Watch from noon
through 9 PM tomorrow for all of the mountains and and mountain
valleys other than southern Park County. Minimum RH will be
15-20% just about everywhere during the afternoon hours.

Dry conditions are expected to continue Friday through early next
week, though winds will remain fairly light. However, with
minimum relative humidity hovering near 10 to 20 percent this
weekend, elevated fire danger will continue through at least early
next week. A slight increase in humidity expected by Tuesday and
Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211>213-
259>218.

Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ211>213-259>218.

&&

SHORT TERM...Schlatter
LONG TERM...Hiris
AVIATION...Schlatter
FIRE WEATHER...Schlatter/Hiris
Hazardous weather outlook, Aug 19, 10:50 AM MDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Wed Aug 19 2020

COZ030>051-201700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Wed Aug 19 2020

...Red Flag Warning this afternoon and evening for the Northern
Mountains, high mountain valleys, and Front Range Foothills...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight
There will be a better chance for showers and thunderstorms this
afternoon and evening across the mountains and plains as moisture
levels increase. The main impact from storms will be strong and
gusty outflow winds with speeds up to 50 mph with the stronger
storms. The strong and erratic winds along with warm temperatures
and low humidities will lead to high fire danger over the
mountains this afternoon.

There will be areas of smoke continuing over the mountains,
foothills and adjacent plains through this evening. People with
health risks related to poor air quality should limit their time
outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected Thursday, with a
few stronger storms expected over the eastern plains.

Elevated fire danger will continue over the next several days as
hot and dry conditions are expected to persist into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
any high winds and wind damage reports will be appreciated.

In the hours before

Special weather statement, Aug 19, 4:57 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT Wed Aug 19 2020

COZ038-042-048-192345-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
457 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN
LOGAN COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking strong thunderstorms over
southeast Wyoming, southwest Nebraska, and northeast Colorado. These
storms were moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible near and under the storms.

Locations impacted include...
Grover, New Raymer, Atwood, North Sterling Reservoir, Willard,
Keota, Stoneham, Logan Corners, Hereford, Briggsdale, Pawnee Pass,
Pawnee Buttes, Purcell and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4049 10326 4063 10460 4100 10466 4100 10311
TIME...MOT...LOC 2255Z 310DEG 28KT 4102 10451

MEIER
Special weather statement, Aug 19, 6:15 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Denver CO
615 PM MDT Wed Aug 19 2020

COZ045-046-049-200100-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
615 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL
LINCOLN COUNTIES UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Valley, or 25 miles north of Limon, moving southeast at 20
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Cottonwood Valley.

LAT...LON 3963 10393 3976 10365 3946 10327 3926 10377
TIME...MOT...LOC 0015Z 329DEG 18KT 3963 10374

MEIER
Special weather statement, Aug 19, 6:43 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
643 PM MDT Wed Aug 19 2020

COZ044-045-048-049-200130-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-Logan County CO-
643 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN...NORTHERN
WASHINGTON...SOUTH CENTRAL LOGAN AND NORTHEASTERN ADAMS COUNTIES
UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Morgan, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fort Morgan, Akron, Brush, Merino, Hillrose, Gary, Prewitt Reservoir,
Twelve-Mile Corner, Adena School, Burdett, Snyder, Midway, Lone Star,
Woodrow and Atwood.

LAT...LON 4016 10401 4054 10329 4034 10281 3978 10365
TIME...MOT...LOC 0043Z 327DEG 23KT 4020 10378

MEIER
Special weather statement, Aug 19, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
649 PM MDT Wed Aug 19 2020

COZ046-047-200130-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
649 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm over
Limon, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Limon, Hugo, Arriba and Genoa.

LAT...LON 3956 10369 3956 10316 3902 10316 3900 10374
TIME...MOT...LOC 0048Z 300DEG 17KT 3927 10366

MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:15 PM MDTSpecial Weather StatementBOUElbert45 min
Aug 19, 6:43 PM MDTSpecial Weather StatementBOUMorgan47 min
Aug 19, 6:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Aug 19, 7:01 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Aug 19, 7:58 PM MDTSpecial Weather StatementBOULincoln47 min
Aug 20, 3:43 AM MDTRed Flag WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more17 hr
Aug 20, 4:13 PM MDTSpecial Weather StatementBOUAdams32 min
Aug 20, 4:35 PM MDTSpecial Weather StatementBOUAdams40 min
Aug 20, 5:19 PM MDTSpecial Weather StatementBOUArapahoe26 min
Aug 20, 5:24 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert36 min
Aug 20, 5:53 PM MDTSevere Thunderstorm WarningBOULincoln30 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.